Kansas, 2001

Damaging Winds in Kansas, September 22, 2001

September 22, 2001 · NWS TOP · 3 events in 2 counties and zones

Thunderstorms developed over north central Kansas the evening of the 22nd and moved rapidly east into northeast and east central Kansas. Many of the thunderstorms became severe and produced numerous reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed over north central Kansas the evening of the 22nd and moved rapidly east into northeast and east central Kansas. Many of the thunderstorms became severe and produced numerous reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 22, 2:30 PM CST, 9 hours earlier.

Area forecast discussion, Sep 22, 2:30 PM CST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT SAT SEP 22 2001

SEVERE THUNDERSTORM POSSIBILITIES THE MAIN SHORT TERM CONCERN...THEN
HOW COOL TO GO WITH TEMPERATURES OVER NEXT SEVERAL DAYS.

LINGERING ELEVATED CONVECTION FROM OVERNIGHT CONVECTION CONTINUES TO
SLOWLY WEAKEN WITH NOT MUCH MORE THAN SHOWERS REMAINING OVER
SOUTHERN PART OF CWA. ALTHOUGH EARLIER HAD FAIRLY PRONOUNCED OUTFLOW
BOUNDARY...RECENT OBSERVATIONS INDICATING NOT MUCH OF A BOUNDARY
REMAINS ALTHOUGH WINDS ARE BACKED MORE TO A SOUTHEASTERLY DIRECTION
AS COMPARED TO SOUTHERLY WINDS FARTHER WEST OVER CENTRAL KS. SURFACE
TROUGH STILL WELL TO THE WEST...RUNNING FROM BETWEEN GLD/HLC TO
BETWEEN LBF/LXN AT 19Z WHILE INSTABILITY/MOISTURE AXIS OF 65-70
DEWPOINTS RUNNING UP THROUGH CENTER OF KS. PER SWOMCD DISCUSSION...
STRONG TO POSSIBLY SEVERE THUNDERSTORMS CERTAINLY LOOKING LIKE A GOOD
BET FROM SOUTH CENTRAL/SOUTHEAST NEBRASKA INTO NORTH CENTRAL AND
NORTHEAST KANSAS EARLY TONIGHT AS DIGGING UPPER TROUGH...PER WATER
VAPOR IMAGERY...AND SURFACE FRONT PLOUGHS INTO MOISTURE STREAMING
NORTH ON GUSTY SOUTH WINDS. THUS WILL GO WITH LIKELY TO UNQUALIFIED
WORDING IN ZONES AND KEEP THE MENTION OF POSSIBLY SEVERE...AT LEAST
THROUGH MIDNIGHT.

BEYOND TONIGHT...STRONGEST COLD FRONT OF SEASON WILL BRING FIRST
REAL TOUCH OF FALL TO THE AREA THROUGH MID WEEK. OVERALL...FAVOR THE
WARMER FWC GUIDANCE OVER MUCH COLDER FAN AND MAV NUMBERS. CANT BUY
THE FAN/MAV NUMBERS DOWN IN THE 30S MONDAY AND TUESDAY MORNINGS
AS MODELS INDICATING WILL STILL HAVE ENOUGH OF A GRADIENT/MIXING TO
KEEP TEMPERATURES FROM FALLING ANY LOWER THAN THE LOWER 40S.

FOR SUNDAY...TIME SECTIONS INDICATING WILL STILL HAVE CONSIDERABLE
AMOUNT OF MOISTURE IN BOUNDARY LAYER WITH BROKEN TO OVERCAST STRATUS
LIKELY IN MORNING...GIVING WAY TO PARTLY CLOUDY SKIES IN THE
AFTERNOON. PER FWC...HIGHS IN THE UPPER 60S TO AROUND 70 LOOK
REASONABLE.

BEYOND SUNDAY...WITH HIGH PRESSURE OVER AREA...MODELS INDICATING
LOTS OF SUNSHINE LIKELY MONDAY THROUGH THURSDAY...WITH A GRADUAL
WARMUP BEYOND MID WEEK. WILL KEEP A DRY FORECAST ALL THE WAY THROUGH
SATURDAY FOR NOW ALTHOUGH MRF BEGINNING TO HINT AT SYSTEM POSSIBLY
MOVING THROUGH RIDGE AND CREATING SHOWERS ON FRIDAY.

.TOP...NONE.

38

In the hours before

Special weather statement, Sep 22, 11:03 PM CST, 27 minutes before
KSZ008-009-020-021-034-230530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1203 AM CDT SUN SEP 23 2001

SEVERE THUNDERSTORM WATCH NUMBER 753 HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES IN NORTHCENTRAL KANSAS...

REPUBLIC...CLOUD...OTTAWA...WASHINGTON...AND CLAY.

ALTHOUGH A FEW THUNDERSTORMS WILL STILL BE POSSIBLE OVER THESE
COUNTIES IN THE EARLY MORNING HOURS...THE THREAT FOR SEVERE
WEATHER HAS ENDED.
Local storm report, Sep 22, 11:04 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1204 AM CDT SUN SEP 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 PM    MAPLE HILL                KS    60 MPH TSTM GUST
09/22/01   WABAUNSEE
Local storm report, Sep 22, 11:08 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1208 AM CDT SUN SEP 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1159 PM    TOPEKA                    KS    70 MPH TSTM GUST
09/22/01   SHAWNEE                         KSNT 27 REPORT.
Local storm report, Sep 22, 11:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1209 AM CDT SUN SEP 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    5 NE REPUBLIC             KS    .75 INCH HAIL
09/22/01   REPUBLIC

0924 PM    1 SW REPUBLIC             KS    60 MPH TSTM GUST
09/22/01   REPUBLIC

0945 PM    2 N COURTLAND             KS    1.75 INCH HAIL
09/22/01   REPUBLIC

1000 PM    7 N MORROWVILLE           KS    .75 INCH HAIL
09/22/01   WASHINGTON

1003 PM    SCANDIA                   KS    .88 INCH HAIL
09/22/01   REPUBLIC

1003 PM    NORWAY                    KS    60 MPH TSTM GUST
09/22/01   REPUBLIC

1010 PM    KACKLEY                   KS    .75 INCH HAIL
09/22/01   REPUBLIC

1010 PM    NORWAY                    KS    .75 INCH HAIL
09/22/01   REPUBLIC

1024 PM    JAMESTOWN                 KS    1 INCH HAIL
09/22/01   CLOUD

1033 PM    JAMESTOWN                 KS    1.25 INCH HAIL
09/22/01   CLOUD

1040 PM    3 W MARYSVILLE            KS    .75 INCH HAIL
09/22/01   MARSHALL                        GUSTS TO 45 MPH AS WELL.

1045 PM    CLYDE                     KS    .75 INCH HAIL
09/22/01   CLOUD

1053 PM    3 SSE MARYSVILLE          KS    60 MPH TSTM GUST
09/22/01   MARSHALL

1057 PM    1 S NORWAY                KS    1 INCH HAIL
09/22/01   REPUBLIC

1100 PM    RANDOLPH                  KS    70 MPH TSTM GUST
09/22/01   RILEY

1105 PM    CONCORDIA                 KS    1 INCH HAIL
09/22/01   CLOUD

1120 PM    6 SE WESTMORELAND         KS    60 MPH TSTM GUST
09/22/01   POTTAWATOMIE

1153 PM    2 NW DELIA                KS    60 MPH TSTM GUST
09/22/01   JACKSON

1155 PM    MAPLE HILL                KS    60 MPH TSTM GUST
09/22/01   WABAUNSEE

1159 PM    TOPEKA                    KS    70 MPH TSTM GUST
09/22/01   SHAWNEE                         KSNT 27 REPORT.
Local storm report, Sep 22, 11:10 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1210 AM CDT SUN SEP 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1208 AM    TOPEKA                    KS    70 MPH TSTM GUST
09/23/01   SHAWNEE                         KSNT 27 REPORT
                                           ...CORRECTED TIME...
Local storm report, Sep 22, 11:21 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1221 AM CDT SUN SEP 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 AM    OSKALOOSA                 KS    70 MPH TSTM GUST
09/23/01   JEFFERSON

The radar

The Topeka radar (KTWX), 49 km away, was scanning. The volume nearest the first event began at 05:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Osage

When
September 22, 11:30 PM CST
Where
Osage County, Scranton
Measured
56 kt (64 mph)
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.783, -95.733

Strong winds blew down power lines near Scranton.

Thunderstorm Wind, Douglas

When
September 22, 11:37 PM CST
Where
Douglas County, 2 mi NE of Pleasant Grove
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.867, -95.233

Thunderstorm Wind, Douglas

When
September 22, 11:38 PM CST
Where
Douglas County, 2 mi W of Baldwin
Measured
51 kt (59 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.767, -95.217

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266372, 5266373, 5266374.